Flash Flood, Somerset
- When
- July 31, 8:00 AM EST to 9:30 AM EST
- Where
- Somerset County, Tire Hill
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 39.972, -79.028 (the zone’s center; the record gives no point)
Heavy rain caused flash flooding in Southwest Somerset County near Tire Hill. Road flooding to the point of shoulder erosion was noted on some roadways.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CTP wrote it up.
Heavy rain caused flash flooding in Southwest Somerset County near Tire Hill. Road flooding to the point of shoulder erosion was noted on some roadways.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 31, 1:49 AM EST, 6 hours 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 249 AM EDT MON JUL 31 2006 .SYNOPSIS... MAIN CONCERNS IN BOTH THE SHORT AND LONG TERM ARE ON BUILDING HEAT AND HUMIDITY. MREF 925 MB TEMP ANOMALIES INCREASE TO 2 TO 3 S.D. ABOVE NORMAL TODAY...AND 3 TO 4 S.D. ABOVE NORMAL ACROSS MY ENTIRE FORECAST AREA TUESDAY AND WEDNESDAY AFTERNOONS AS UPPER RIDGE BUILDS EASTWARD TO THE MID ATLANTIC COAST. ZONAL FLOW WILL SPREAD ACROSS THE ENTIRE NRN AND CENTRAL UNITED STATES BY LATE WEEK...SUPPRESSING THE RIDGE SOUTHWARD BY LATE THU AND FRI AND BRINGING SOME RELIEF FROM THE HEAT. DANGEROUS HEAT INDICES WILL LIKELY LINGER ACROSS THE LOWER SUSQ. ON THU...AND WILL NEED TO EXTEND THE EXCESSIVE HEAT WATCH THROUGH THURSDAY AFTERNOON THERE. .SHORT TERM /TODAY THROUGH TONIGHT/... ONE OR TWO MORE UPSTREAM SHORTWAVES TO CONTEND WITH TODAY BEFORE UPPER RIDGE BUILDS STRONGLY OVER THE REGION LATER TODAY AND TONIGHT. LATEST WV IMAGERY SHOWS WEAK SHORTWAVE OVR LK ERIE AND ANOTHER OVR NRN WISCONSIN THIS MORNING. IN RESPONSE...CONVECTION HAS BEEN ON THE INCREASE PAST 1-2 HOURS OVR WEST AND NORTHWEST PA...SO FAR OUTSIDE OF MY FORECAST AREA. BOTH GFS AND NAM SHOW THE RESPONSIBLE UPPER AIR DISTURBANCES TRACKING ESEWD THIS MORNING. NAM APPEARS TO HAVE BEST HANDLE ON LOCATION AND TIMING...WITH THE GFS TOO FAST AND TOO FAR WESTWARD. NAM TIMING WOULD KEEP SLGT CHC SHRA AND TSRA JUST ABOUT ANYWHERE IN MY CWA TODAY AND HAVE ACCEPTED THIS SOLUTION. STRONG RIDGING TO FOLLOW WILL CAP THINGS OFF NICELY TONIGHT ALLOWING US TO FOCUS PRIMARILY ON THE BUILDING HEAT WAVE TUE-THU. && .LONG TERM /TUESDAY THROUGH SUNDAY/... LARGE 595 DM 5H RIDGE WILL BE ANCHORED FROM THE CENTRAL APPS TO THE MID ATLANTIC COAST THROUGH MIDWEEK... DELIVERING A STEADY DIET OF HOT AND HUMID AIR TO THE REGION. TEMPS WILL SOAR INTO THE MID TO UPPER 90S BY TUE AND WED WITH SFC DEWPOINTS IN THE LOWER TO MIDDLE 70S...RESULTING IN WIDESPREAD 105 TO 110 DEGREE HEAT INDICES OVER MIDDLE TO LOWER SUSQ. RIVER VALLEY. VERY LITTLE CHANCE OF RAINFALL DURING THIS PERIOD OF TIMING DUE TO STRONG CAPPING INVERSION AND ABSENSE OF A TRIGGER MECHANISM...SO KEPT POPS BELOW SLGT CHC TUE AND WED. WITH THE RIDGE STARTING TO BREAK DOWN LATE WED...KEPT THE INTRODUCTION OF POPS LATE WED AND CONTG ON THU. HOWEVER...925 MB TEMP ANOMALIES INDICATE DANGEROUS HEAT CONTINUING ACROSS THE LOWER SUSQ. FOR THU SO WL EXTEND THE EXCESSIVE HEAT WATCH THRU THU AFTN WITH THE MORNING ISSUANCE. NO CHANGES TO LATE WEEK DETAILS AT THIS TIME...ALTHOUGH LATEST GUIDANCE AND 00 UTC GFS SUGGEST CURRENTLY INDICATED WEEKEND COOLING MAY BE OVERDONE AS UPPER HIGH MAKES A RESURGENCE OVER THE MID MISSISSIPPI RIVER VALLEY SUN-MON. && .AVIATION... AREAS OF LIGHT FOG AND HAZE WILL BE ABUNDANT THIS MORNING WITH MOIST LOW LEVELS AND GENERALLY CLEAR SKIES. FOG/HAZE WILL BE THICK ENOUGH IN SOME SPOTS TO REDUCE VSBYS INTO IFR RANGE...ESPECIALLY OVER CENTRAL AND WESTERN SECTIONS THAT RECEIVED RAIN ON SUNDAY. ASIDE FROM AREAS OF HAZE CONTINUING THROUGH TUESDAY...MAINLY VFR CONDITIONS WILL PREVAIL THROUGH THE PERIOD. CONVECTION WILL AGAIN DEVELOP MONDAY AFTERNOON AND EVENING WITH ASSOCIATED REDUCED VSBY AND CIGS...BUT IS EXPECTED TO REMAIN ISOLATED IN COVERAGE. && .CTP WATCHES/WARNINGS/ADVISORIES... HEAT ADVISORY FOR PAZ036-056-057-059-063>066 FROM 1 PM MONDAY TO NOON TUESDAY. EXCESSIVE HEAT WATCH FOR PAZ036-056>059-063>066 FROM NOON TUESDAY TO 6 PM THURSDAY. EXCESSIVE HEAT WATCH FOR PAZ027-028-046-049>053 FROM NOON TUESDAY TO 8 PM WEDNESDAY. && SHORT TERM...DEVOIR LONG TERM...DEVOIR AVIATION...GARTNER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 343 AM EDT MON JUL 31 2006 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046- 049>053-056>059-063>066-010745- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON- CUMBERLAND-ADAMS-YORK-LANCASTER- 343 AM EDT MON JUL 31 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FROM 1 PM MONDAY THROUGH NOON TUESDAY. HEAT INDICES WILL CLIMB TO BETWEEN 100 AND 104 MONDAY AFTERNOON ACROSS THE LOWER SUSQUEHANNA VALLEY. MUGGY CONDITIONS WITH LOW TEMPERATURES ONLY IN THE LOWER TO MID 70S TONIGHT WILL OFFER ONLY MINIMAL RELIEF FROM THE HEAT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY AN EXCESSIVE HEAT WATCH REMAINS IN EFFECT FOR THE MIDDLE AND LOWER SUSQUEHANNA RIVER VALLEY TUESDAY AFTERNOON THROUGH WEDNESDAY AFTERNOON...AND FOR THE LOWER SUSQUEHANNA RIVER VALLEY THURSDAY AFTERNOON. AFTERNOON TEMPERATURES BOTH DAYS COULD TOP OUT IN THE UPPER 90S TO LOWER 100S. HEAT INDICES COULD RANGE FROM 105 TO 115 BETWEEN 1 AND 6 PM EACH DAY. DEVOIR
The Pittsburgh radar (KPBZ), 119 km away, was scanning. The volume nearest the first event began at 12:59 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527183.